Friday, January 8, 2010

Swapped Meds

A 45 year old man presents with left foot pain, mostly at the metatarsophalangeal joint shown above. He noticed disabling pain, redness, swelling, and inability to move the toe about 16 hours ago and it's becoming progressively worse. He can't really walk anymore. Past medical history is significant for obesity and hypertension. Social history is significant for drinking several drinks a night.

When you ask about medications, he says, "Here's the problem, doc. I think I swapped my wife's and my medications. When I took my pills yesterday, I got severe flushing. There was also some itchiness, tingling, and nausea." He can't recall what diseases his wife has, but he says, "she has all the common stuff, but nothing weird."


Challenge: The offending drug is shown above; you make sure to check LFTs because another common side effect is hepatotoxicity. What drug is it?

Related Questions:
1. What's the clinical diagnosis?

First image shown under Fair Use; second image is in the public domain.

5 comments:

Suheil said...

I know it's a drug which causes hyperuricemia.. I know this is Gout.. But for the life of me i cant figure out what drug it is!! DAMN!!

tree said...

niacin, gout (hyperuricemia is a potential side effect of niacin)

Anonymous said...

- Drug: Niacin
- Diagnosis: Niacin Toxicity

Easy said...

Drug: Niacin
Diagnosis: Niacin Toxicity

Craig Chen said...

Exactly right!
-
Swapped Meds

The clinical presentation of gout (monosodium urate crystal deposition disease) consists of recurrent attacks of acute inflammatory arthritis, urate crystal accumulation in tophi, and uric acid nephrolithiasis. Triggers include trauma, surgery, starvation, diet, drugs, and alcohol use. Acute septic arthritis must be ruled out by Gram stain, culture, and polarized light microscopy (negatively birefringent crystals). The drug trigger of gout shown here is niacin or nicotinic acid. Used for hyperlipidemia, nicotinic acid raises HDL and inhibits production of VLDL and LDL.

Sources: UpToDate; Wikipedia; meded.ucsd.edu.